Abilify long term side effects

Common Questions and Answers about Abilify long term side effects

abilify

4592241_tn?1359816738 I would be cautious about ability though, read about the drugs side effects and long term use effects. It's different for each individual but when I was on abilify it stiffened my facial and neck muscles, slurred my speech and caused me to drool and have severe head aches. My mother was also on it for years and it gave her Diabetes. I'm not against meds but you do have to be careful which ones you use because some of the side effects are worse than the actual use of the drug.
Avatar_n_tn The side effects sound too common and worrying although there are others who say it was a miracle for them. I suppose you could always stop it if it is going wrong but I agree Aeroquel would be far better. I'm on Seroquel now but need to change in about a month. Seroquel has been excellent for me. I really, really hate going on new meds, especially when there seems to be either good or bad coming. Not a risk we should have to take is it?
Avatar_f_tn My doctor wants me to start on Abilify but I declined after I read the side effects. Has anyone had any uncontrolled movements, weight gain, tardive dyskinesia, etc. with this medication. If so, please let me know. I really need a medication to replace the ones I went off of but my doctor is giving me no other choices. I'm absolutely scared to death about the side effects of this medication. Any and all responses will be greatly appreciated.
Avatar_f_tn I also noticed that folks get over anxious about reading the side effects, though it's good to be well informed, but folks like me who've got the racing thoughts, it's made it worse. Are you only on Abilify? It sounds like you are Bipolar, and racing thoughts are common. You may if you haven't already, have another med on board. I've had a struggle between feeling balance and the hypomania, it's frustration to say the least!
1100992_tn?1262360816 ) I'd like to stay on the meds long term, and I read on the abilify site that treatment shouldn't be longer than a year or so. What if something's working for you? Can't you just stay on it? Seems silly to me.
16773127_tn?1451340564 I'm so sorry to hear about the problem with weight gain. I also need Seroquel to sleep decently (have been an insomniac since childhood), and it would be the perfect medication for insomnia if not for the weight gain problem. To make things worse, a few years ago I was also on Abilify. I was fat and happy for a while there. When the doctor changed & took me off the Abilify, I was astonished that I lost about 20 pounds without changing anything.
Avatar_n_tn I took the klonopin as needed even though it is mostly used for long term. I know that the drowsiness does go away and as I stated, it can be used for long term, however you definitely become dependent and need to be weaned off. Also, has your doctor said anything about buspar??? Now I take Paxil and buspar (2x a day) and Klonopin when needed (which is hardly never). I weaned off the depakote after one year.
440120_tn?1211728096 The atypical antipsychotics (Risperdal through Abilify, Fanapt and Saphris) have a safer side effect profile than the typicals (Thorazine through Haldol) in that they have half the statistical potential of causing tardive dyskinesia (a long term side effect which is a movement disorder of all current antipsychotics except for Clozaril). They also have far more of a mood stabilization effect and have been specifically FDA approved for this purpose.
1221258_tn?1267546029 The other long term side effect of concern is diabetes but that can be kept in check by eating a healthy diet, checking your weight and getting tested for that at least once a year. If that should start to occur that can be reversed with a regulated diet. Most other side effects listed that would sound unnerving are adverse side effects meaning they are statistically rare and a person should not be concerned about them.
Avatar_f_tn I took all these antipsychotics one after another when each one failed or I had bad side effects. My psychiatrist took me off the meds when I gained too much weight too fast, restless feet or whatever. If a medication is really helping me, then he usually prescribes me a drug to combat the side effect if one is available.
Avatar_m_tn I did find them helpful (I have schizoaffective and have made a full recovery, read through my posts) and unlike anti-depressents their effect does usually last long term as long as you keep the dose stable. Glad to hear things have improved and I would say you can expect it to last. Sometimes it does take a while to find the correct medication and dose but its a good feeling when it happens.
Avatar_f_tn Hi, I am diagnosed with depression and anxiety both and am on prozac, neurontin and abilify. The abilify does help with my depression but I dont think it would be enough all alone without the antidepressant. Maybe you should look into a different antidepressant. I know mine poop out every 4 years and I have to switch but so far something else has always worked.
869879_tn?1239663909 I took the Abilify for about 4 months, but I never did notice it helping and it was expensive so I dropped it for a less expensive and more effective add on medication. I never got bad side effects from the Abilify, it just never worked even when my P-doc increased the dosage. I guess some people say it works pretty good for them, but in my case at least it failed to produce a positive response.
Avatar_f_tn I think it's the Geodon that I went on a few months ago after Abilify didn't work so well. Is anyone having any issues with taking Geodon? Such as side effects or positive effects. Also, if you have tapered off, how long did the withdrawals (and what were they) from tapering?
Avatar_n_tn I have had memory and concentration problems since last July/August when I took Abilify for one month. I was also taking Klonopin at the time. Before this I was taking Geodon 120 mg. The memory was so bad that I did not understand anything after reading a page in a book. The memory and concentration has become much better but still quite bad. I believe this has a lot to do with decreasing my dose of Geodon over a few months to 10mg.
Avatar_f_tn All of the symptoms you describe are consistent with the use of Tegretol especially in the early stages. As your body becomes acustomed to it, these side effects should dissipate.
1636196_tn?1337804900 It sound like a med that has some pretty menacing side effects. I can't believe ads like that don't scare people off. Ditto with a commercial I saw for Abilify. If Pegasys had a TV commercial it would be equally as discouraging. Maybe even scary. Two years is about when I started feeling better last time. Sure I have to take certain meds to this day all because the first time I treated but I started to feel drive and energy. I should have glossed over your profile before I said that....
Avatar_f_tn Abilify is the newest antipsychotic clinically available and has the safest long term side effect profile and there may be another coming out soon. Describe what is going on exactly and ask if that could help.
605458_tn?1265086851 The long term side effects I mentioned are more of concern and Abilify has less sexual side effects generally so the ones that will released should in general. And the new class of antipsychotic I am on the glutamate antagonists should be released in about 5 years so those will be very different and none of the side effects people are talking about will happen.
Avatar_n_tn Haven't fallen into depression for 4 years now, but I am concerned about the side effects of Abilify on the long term, let's says 20-30 years. Does anyone care to share information on this?
Avatar_f_tn hi there..i was on ablifi for 6 weeks i lost 12 pounds..and i had to get off it started making me manic...most of these drugs will make you gain...i heard that depakoate is the worst one.im on lithium been on it for 2 monthes or longer ive gained 7 pounds..but if you watch it you can slow that down of gaining..good luck to you..
Avatar_n_tn Is it possible that going back to Lexapro and adding Abilify could do the trick long term? I'm at a loss and just want to see my husband happy and enjoying the wonderful life we have together.
Avatar_f_tn Buspar might be a good place to go for long term anxiety control--it's got a low side effect profile, and plays well with bipolar in general. But seriously, you need to get the metabolic things checked out.
606584_tn?1224853036 Lithium does not cause cognitive blunting (its a non psychoactive drug) and yes it has a long list of side effects - its been around since 1849 and in use for mental illness treatment since 1949 but when you did into the side effects the incidence of severe ones is very small - the most common side effects for lithium are bringing on incipient thyroid problems, dry mouth, increased thirst and muscle tremors.
Avatar_m_tn It would depend on how the medications are helping her as contrasted to any side effects she is experiencing or the potential of long term side effects and that is best discussed with a psychiatrist. This is some information on mood stabilizers and mood disorders that you could discuss with her psychiatrist: http://www.medhelp.org/tags/health_page/34/Mental-Health/Useful-Bipolar--Depression-Webisites?
Avatar_n_tn ) and diabetes. Full information about the short term and long term side effects (as well as beneficial effects) of antipsychotics as well as other medications can be found on the medication websites as well as the P.D.R. (Physician's Desk Reference) which you can then discuss with your psychiatrist.
2211548_tn?1432843265 i was on something that was working for me. but because of its long term side effext we want to stray away frim. there's just no winning here.